Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 41, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2009, 5:15 PM CDT for Marshall County, Tama County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2009, 5:15 PM CDT (22:15 UTC)
- Expired
- May 8, 2009, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Marshall County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 082215
SVRDMX
IAC127-171-082300-
/O.NEW.KDMX.SV.W.0041.090508T2215Z-090508T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MARSHALL COUNTY IN CENTRAL IOWA...
NORTHERN TAMA COUNTY IN CENTRAL IOWA...
* UNTIL 600 PM CDT
* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MARSHALLTOWN...OR 41 MILES
SOUTHWEST OF WATERLOO...AND WAS MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LE GRAND BY 520 PM CDT...
MONTOUR BY 525 PM CDT...
GARWIN BY 535 PM CDT...
TRAER AND CLUTIER BY 600 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
&&
LAT...LON 4195 9287 4209 9293 4230 9233 4229 9231
4204 9231
TIME...MOT...LOC 2215Z 251DEG 27KT 4204 9286
$$
KINNEY3 follow-up statements
000
WWUS53 KDMX 082222
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
522 PM CDT FRI MAY 8 2009
IAC127-171-082300-
/O.CON.KDMX.SV.W.0041.000000T0000Z-090508T2300Z/
TAMA IA-MARSHALL IA-
522 PM CDT FRI MAY 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN MARSHALL AND NORTHERN TAMA COUNTIES...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LE GRAND...OR 37 MILES
SOUTHWEST OF WATERLOO...MOVING EAST AT 40 MPH. THIS STORM PRODUCED
A 65 MPH WIND GUST 3 MILE SOUTHWEST OF MARSHALLTOWN AT 508 PM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CLUTIER AND TRAER BY 545 PM CDT...
DYSART BY 555 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
&&
LAT...LON 4196 9282 4212 9285 4229 9235 4229 9231
4204 9231
TIME...MOT...LOC 2221Z 253DEG 36KT 4205 9274
$$
KINNEY000
WWUS53 KDMX 082234
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT FRI MAY 8 2009
IAC127-082244-
/O.CAN.KDMX.SV.W.0041.000000T0000Z-090508T2300Z/
MARSHALL IA-
534 PM CDT FRI MAY 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY IS
CANCELLED...
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4199 9264 4217 9269 4229 9235 4229 9231
4204 9231
TIME...MOT...LOC 2234Z 253DEG 36KT 4209 9257
$$
IAC171-082300-
/O.CON.KDMX.SV.W.0041.000000T0000Z-090508T2300Z/
TAMA IA-
534 PM CDT FRI MAY 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN TAMA COUNTY...
AT 533 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
9 MILES WEST OF CLUTIER...OR 29 MILES WEST OF VINTON...MOVING EAST AT
40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CLUTIER AND TRAER BY 545 PM CDT...
DYSART BY 555 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4199 9264 4217 9269 4229 9235 4229 9231
4204 9231
TIME...MOT...LOC 2234Z 253DEG 36KT 4209 9257
$$
KINNEY000
WWUS53 KDMX 082254
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT FRI MAY 8 2009
IAC171-082305-
/O.EXP.KDMX.SV.W.0041.000000T0000Z-090508T2300Z/
TAMA IA-
554 PM CDT FRI MAY 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TAMA COUNTY EXPIRES
AT 600 PM CDT...
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4199 9264 4217 9269 4229 9235 4229 9231
4204 9231
TIME...MOT...LOC 2255Z 253DEG 36KT 4215 9229
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:26 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 8, 3:26 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT FRI MAY 8 2009 .SHORT TERM.../TONIGHT THOUGH MON/ A VIGOROUS SHORTWAVE IS PUSHING ACROSS CENTRAL IOWA AT THIS TIME. AT THE SURFACE...A COMPLEX PATTERN HAS SET UP OVER CENTRAL IOWA. A LOW PRESSURE SYSTEM HAS DEVELOPED OVER SOUTHWEST IOWA AND A WEAK FRONTAL BOUNDARY THAT WAS A QUASI STATIONARY COLD FRONT HAS MOVED BACK NORTH AS A WARM FRONT. NEAR THE TRIPLE POINT THERE IS ENOUGH SHEAR TO CAUSE SOME OF THE STORMS TO ROTATE AND PRODUCE A COUPLE LANDSPOUTS. AS THE EVENING HOURS APPROACH AND STORMS PUSH FURTHER AWAY FROM THE TRIPLE POINT...THEY WILL LOSE THEIR ROTATION AND BECOME MORE OF A HAIL THREAT. HAVING SAID THAT...ALTHOUGH CONVERGENCE ALONG THE FRONTAL BOUNDARY HAS IMPROVED...MARGINAL CAPE AND WEAK SHEAR WILL FIGHT AGAINST STEEP MID LEVEL LAPSE RATES AND SOME DECENT STRETCHING POTENTIAL. FOR THIS REASON I HAVE HIT THUNDERSTORMS HARD IN THE GRIDS AND THE HWO. IF THE STORMS CAN BECOME MORE ORGANIZED AND SUSTAIN THEMSELVES THEY SHOULD BE CAPABLE OF PRODUCING INCH OR SO HAIL WITH SOME STRONGER WIND GUSTS. STORMS THAT DEVELOP RIGHT ON THE FRONT WILL HAVE AT LEAST A POTENTIAL FOR LANDSPOUTS. I MADE LITTLE CHANGE TO TEMPS ALTHOUGH I DID BUMP MOST LOWS UP A DEGREE OR SO. CURRENT SYSTEMS SHOULD BE EAST OF FORECAST AREA BY SAT MORNING WITH FAIR WEATHER FOR START OF WEEKEND AS SFC HIGH APPROACHES MO RIVER VALLEY. SUBTLE SHORT WAVE ENTERING CA COAST LATE THIS AFTERNOON THEN REACHES THE MIDWEST BY SUNDAY. PV AND QG FORCING IS RATHER WEAK...BUT COMBINED WITH STEEP LAPSE RATES I AM NOT COMFORTABLE LEAVING FORECAST DRY SO HAVE INSERTED SLIGHT CHANCES SUN. THIS IS SUPPORT BY NAM...GFS AND SREF. ANOTHER WEAK SHORT WAVE TRAVERSES THE FLOW SUN NIGHT. THIS SIGNAL IS SOMEWHAT LESS IMPRESSIVE IN DETERMINISTIC MODELS...HOWEVER SREF PRECIP PROBS ARE STILL IN THE LIKELY CATEGORY SO HAVE OPTED TO LEAVE SLIGHT CHANCES GOING THROUGH THE NIGHT CENTRAL AND SOUTH. SIMILAR THINKING TO SUN FOR MON...WITH SUBTLE SHORT WAVES AND STEEP LAPSE RATES SO CONTINUED SLIGHT CHANCES. NO BIG CHANGES TO TEMPS WITH FORECAST SOUNDINGS SUPPORTING GUIDANCE BLEND AND PERSISTENCE. .LONG TERM.../MON NIGHT THROUGH FRI/ SCENARIO HAS CHANGED LITTLE SINCE YESTERDAY AND CANNOT ARGUE MUCH WITH HPC SOLUTION WHICH IS HEAVILY WEIGHTED TOWARD 00Z ECMWF ENSEMBLE. THIS KEEPS CLOSED UPPER LOW IN PLACE TO OUR NORTH FOR THE MIDDLE TO LATTER PORTIONS OF NEXT WEEK...BUT TO A LESSER EXTENT THAN DEPICTED BY THE OPERATIONAL 00Z ECMWF. CANNOT REALLY FIND MUCH SUPPORT FOR ANY PRECIP AHEAD OF MATURING SYSTEM SO HAVE REMOVED ANY TOKEN SLIGHT CHANCE WORDING MON AND MON NIGHT. ISENT LIFT DRAMATICALLY INCREASES LATE TUE...AND ESPECIALLY TUE NIGHT...FOLLOWED BY KINEMATIC FORCING AND FROPA WED MORNING. THIS FAVORED SCENARIO HAS BEEN FAIRLY CONSISTENT SO HAVE RAISED POPS FURTHER THROUGH CHANCE CATEGORY DURING PEAK PERIODS TUE NIGHT/WED. WITH SEVERAL WEAK SHORT WAVES DIVING BEHIND CLOSE LOW...HAVE ALSO INCLUDED INTERMITTENT SLIGHT CHANCES FOLLOWING SYSTEM DAYS 6 AND 7. NO BIG AIRMASS CHANGE DURING THIS PERIOD...EVEN WITH FROPA. SEASONAL TEMPS WITH FORECAST SOUNDINGS HINTING AT HIGHER END OF ENSEMBLE MOS MEMBERS. && .AVIATION...08/18Z A SHORT WAVE ALOFT COUPLED WITH A COLD FRONT ALONG/NEAR THE HIGHWAY 20 CORRIDOR WILL PRODUCE THUNDERSTORMS OVER KFOD...KALO AND KMCW THROUGH 21Z. AS THE FRONT SAGS SOUTH AND THE UPPER LEVEL FEATURE PUSHES EAST...THUNDERSTORMS WILL MOVE SOUTH ACROSS THE TAF LOCATIONS THROUGH 06Z. MVFR COND ARE EXPECTED IN THE STORMS. SOME STORMS WILL BE CAPABLE OF STRONG DOWNBURST WINDS...INCH TO INCH AND A HALF HAIL AND AN ISOLATED TORNADO ALONG THE BOUNDARY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB/BSS
Hazardous weather outlook, May 8, 12:00 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1200 PM CDT FRI MAY 8 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-091700- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1200 PM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL IOWA THIS AFTERNOON INTO THE EARLY EVENING. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. HAIL SIZE BETWEEN A QUARTER AND A HALF DOLLAR IS POSSIBLE WITH THE STRONGER STORMS ALONG WITH 60 MPH WIND GUSTS. ISOLATED TORNADOES A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW TORNADOES ARE ALSO POSSIBLE MAINLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR TUESDAY THROUGH WEDNESDAY NIGHT. THE MOST WIDESPREAD THUNDERSTORM POTENTIAL ARRIVES TUESDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER DURING THIS PERIOD WILL BE RESOLVED WITH FUTURE FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. FAB
In the hours before
Special weather statement, May 8, 3:52 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT FRI MAY 8 2009 IAZ047-059-060-082115- BOONE-DALLAS-POLK- 352 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS... NORTHWESTERN POLK AND SOUTHERN BOONE COUNTIES UNTIL 415 PM CDT... AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PERRY...OR 29 MILES NORTHWEST OF DES MOINES...MOVING EAST AT 45 MPH. WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WOODWARD BY 400 PM CDT. MADRID AND GRANGER BY 405 PM CDT. POLK CITY BY 410 PM CDT. KINNEY
Special weather statement, May 8, 4:13 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 413 PM CDT FRI MAY 8 2009 IAZ047-048-059-060-082145- BOONE-DALLAS-POLK-STORY- 413 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS...NORTHERN POLK...SOUTHEASTERN BOONE AND SOUTHWESTERN STORY COUNTIES UNTIL 445 PM CDT... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADRID TO GRIMES... MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... SLATER...SAYLORVILLE LAKE...POLK CITY AND JOHNSTON BY 420 PM CDT. HUXLEY...SAYLORVILLE AND ALLEMAN BY 425 PM CDT. CAMBRIDGE...ANKENY AIRPORT...SAYLORVILLE AND ANKENY BY 430 PM CDT. ELKHART BY 435 PM CDT. KINNEY
Special weather statement, May 8, 4:46 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 446 PM CDT FRI MAY 8 2009 IAZ049-082215- MARSHALL- 446 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 515 PM CDT... AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STATE CENTER...OR 37 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HAVERHILL BY 505 PM CDT. MARSHALLTOWN BY 510 PM CDT. FERGUSON...MARSHALLTOWN AIRPORT AND LE GRAND BY 515 PM CDT. KINNEY
Special weather statement, May 8, 4:59 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 459 PM CDT FRI MAY 8 2009 IAZ036-047-048-082130- BOONE-HAMILTON-STORY- 459 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOONE...NORTHWESTERN STORY AND SOUTHERN HAMILTON COUNTIES UNTIL 430 PM CDT... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BOONE...OR 29 MILES SOUTHEAST OF FORT DODGE...MOVING EAST AT 45 MPH. WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... BOONE AIRPORT BY 405 PM CDT. GILBERT BY 420 PM CDT. RANDALL...STORY CITY AND JEWELL BY 425 PM CDT. KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Poweshiek, Tama | 32 min |
| May 8, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 22 min |
| May 8, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.